Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Birmingham, AL

March 8, 2012Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 8, 2012, 6:49 PM CST for Lamar County, Alabama. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2012, 6:49 PM CST (00:49 UTC)
Expired
Mar 8, 2012, 7:30 PM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 7:02 PM CSTTSTM WND DMG5 E Detroit, ALTREES REPORTED DOWN JUST EAST OF DETROIT.
Mar 8, 7:02 PM CSTTSTM WND DMGHenson Springs, ALTREES REPORTED DOWN IN HENSON SPRINGS.
Mar 8, 7:11 PM CSTTSTM WND DMG2 Ssw Lamar County Airp, ALTREES DOWN ON BUCK JACKSON ROAD JUST TO THE WEST OF THE LAMAR COUNTY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS54 KBMX 090049
SVRBMX
ALC075-090130-
/O.NEW.KBMX.SV.W.0062.120309T0049Z-120309T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CST THU MAR 8 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 730 PM CST

* AT 648 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  DETROIT TO 8 MILES EAST OF ABERDEEN...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SULLIGENT...VERNON...DETROIT...BEDFORD...CREWS...LAMAR COUNTY
  AIRPORT...BEAVERTON AND BLOOMING GROVE.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
      3372 8795 3373 8826
TIME...MOT...LOC 0049Z 271DEG 41KT 3405 8821 3381 8840

$$

GRANTHAM
2 follow-up statements
989 
WWUS54 KBMX 090104
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CST THU MAR 8 2012

ALC075-090130-
/O.CON.KBMX.SV.W.0062.000000T0000Z-120309T0130Z/
LAMAR AL-
704 PM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LAMAR
COUNTY UNTIL 730 PM CST...

AT 702 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DETROIT TO 5 MILES WEST OF BEDFORD...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  SULLIGENT...VERNON...BEDFORD...CREWS...LAMAR COUNTY AIRPORT...
  BEAVERTON...BLOOMING GROVE AND HENSON SPRINGS.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
      3372 8795 3373 8826
TIME...MOT...LOC 0104Z 273DEG 36KT 3403 8808 3379 8828

$$

GRANTHAM
420 
WWUS54 KBMX 090118
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 PM CST THU MAR 8 2012

ALC075-090130-
/O.CON.KBMX.SV.W.0062.000000T0000Z-120309T0130Z/
LAMAR AL-
718 PM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LAMAR
COUNTY UNTIL 730 PM CST...

AT 716 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GUIN TO VERNON...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLOOMING GROVE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3400 8805 3400 8795 3372 8795 3373 8826
TIME...MOT...LOC 0118Z 274DEG 36KT 3397 8795 3374 8810

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 5:52 PM CST, 57 minutes earlier.

Area forecast discussion, Mar 8, 5:52 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CST THU MAR 8 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

COLD FRONT THIS AFTERNOON ACROSS C TN/N MS...BEGINNING TO NUDGE
ITS WAY TOWARD THE NW TIP OF AL. SHOWERS AND SOME THUNDERSTORMS
WILL SPREAD ACROSS THE AREA TONIGHT WITH ITS APPROACH. INSTABILITY
IS WEAK WITH THIS SYSTEM...SO NOT LOOKING AT A SEVERE WX EVENT.
TSRA ACTIVITY SHOULD DECREASE IN THE EVENING HOURS AS THE FRONT
MOVES INTO C AL TONIGHT...AND IS EXPECTED TO MOVE THROUGH IN THE
LATE NIGHT HOURS NW OF I59 AND BEFORE NOON SE OF THAT. COULD STILL
SEE SOME LINGERING SHOWER ACTIVITY BEHIND THE FRONT. ALL MODEL
GUIDANCE LEANING TOWARD A FASTER MOVEMENT OF THE SYSTEM AND THUS
CLEARING THE POPS OUT FASTER. SO LOOK FOR LESS ACTIVITY FRI
EVENING AND A DRY SAT DAYTIME FOR THE MOST PART.

COOLER TEMPERATURES ARE EXPECTED FOR FRI NT/SAT. HOWEVER...THE SFC
HIGH NEVER REALLY SETTLES IN OVER THE SE U.S. BUT INSTEAD SLIDES
FROM THE UPPER MID WEST INTO THE OHIO VALLEY BY SAT MORNING AND
FINALLY OFF THE MID ATLANTIC COAST BY SAT EVENING. IN EFFECT THIS
BRINGS A SHORT NORTHERLY FLOW FOR LATE FRIDAY. BY SATURDAY FLOW
TURNS BACK AROUND EAST. BY SUNDAY...FLOW IS SE...AND BY MONDAY ON
THROUGH THE REMAINDER OF THE WEEK SOUTHERLY. SO THIS MEANS A
PLEASANT SATURDAY...WITH A SLOW WARM UP THROUGH THE WEEK. DAYTIME
70S RETURN AS A RESULT BY MONDAY AS NO FRONTAL SYSTEMS ARE
EXPECTED TO MOVE THROUGH NEXT WEEK. WITH THE GULF FLOW RETURNING
AND WARMER TEMPERATURES...CAN'T RULE OUT SOME ISOLATED TO
SCATTERED ACTIVITY WITH SOME WEAK DISTURBANCES THROUGH THE
WEEK...MAINLY HEAT INDUCED.

THE BEST RAIN CHANCES WILL BE TONIGHT INTO FRIDAY MORNING. WILL
ALSO HAVE BETTER THAN AVERAGE RAIN CHANCES SUNDAY NIGHT AS THE
UPPER LOW MOVES NE ACROSS THE C U.S. AND SCRAPES THE NW PART OF
THE STATE.

08/MNK

&&

.AVIATION...
00Z TAF DISCUSSION.

COLD FRONT NOW PUSHING INTO NORTHWEST ALABAMA. AHEAD OF THIS
BOUNDARY...SCATTERED SHOWER ACTIVITY WILL AFFECT NORTHERN TERMINALS
THIS EVENING. AHEAD OF THE FRONT...WINDS WILL BE OUT OF THE
SOUTH...AND REMAIN GUSTY AT TIMES. BASED ON CURRENT RADAR
TRENDS...HAVE TIMED OUT THUNDERSTORM/HEAVIER RAIN ACTIVITY ALONG THE
FRONT AT TCL...BHM...EET...AND ANB. EXPECT A TWO HOUR WINDOW WHERE
TS WILL BE MOST LIKELY...BEFORE TRANSITIONING TO RA AND A BREEZY
NORTHERLY WIND. RAIN WILL BE SLOWER TO SPREAD INTO MGM AND
TOI...WITH RAIN NOT MAKING IT THERE UNTIL CLOSER TO SUNRISE FRIDAY
MORNING. THE POSSIBILITY OF TS AT MGM AND TOI LOOKS LESS
CERTAIN...AND WILL ONLY CARRY VCTS THERE.

RAIN WILL END FROM NORTH TO SOUTH AS THE COLD FRONT SINKS
SOUTHWARD...ENDING BY MID DAY ACROSS THE NORTH AND MID AFTERNOON
ACROSS THE SOUTHEAST. MVFR CIGS WILL PREVAIL ONCE RAIN
STARTS...AND WILL KEEP THEM LOW THROUGH TOMORROW.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  60  38  68  44 / 100  80  10  10  20
ANNISTON    55  62  41  67  45 /  90  80  10  10  10
BIRMINGHAM  52  59  42  68  47 / 100  80  10  10  20
TUSCALOOSA  54  61  42  69  51 /  90  80  10  10  30
CALERA      55  61  44  68  49 /  90  80  10  10  20
AUBURN      57  66  44  66  46 /  60  80  20  10  10
MONTGOMERY  62  68  47  70  52 /  50  80  20  10  20
TROY        59  71  48  69  51 /  20  60  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/14
Hazardous weather outlook, Mar 8, 2:23 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CST THU MAR 8 2012

ALZ011>015-017>050-092030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
223 PM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 8, 6:08 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CST THU MAR 8 2012

ALZ011-012-014-090100-
LAMAR AL-MARION AL-WINSTON AL-
608 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...MARION AND NORTHERN
LAMAR COUNTIES UNTIL 700 PM CST...

AT 605 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
RUSSELLVILLE TO SMITHVILLE...AND MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  SULLIGENT...
  HALEYVILLE...
  WINFIELD...
  LYNN...

&&

LAT...LON 3429 8818 3433 8811 3430 8710 3416 8710
      3399 8726 3400 8764 3391 8764 3392 8795
      3377 8795 3391 8823
TIME...MOT...LOC 0008Z 289DEG 32KT 3448 8760 3411 8839

GRANTHAM
Special weather statement, Mar 8, 6:44 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST THU MAR 8 2012

ALZ011>013-090130-
FAYETTE AL-LAMAR AL-MARION AL-
644 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR
AND NORTHWESTERN FAYETTE COUNTIES UNTIL 730 PM CST...

AT 639 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SMITHVILLE TO ABERDEEN...
AND MOVING EAST AT 50 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN. THESE WINDS COULD KNOCK DOWN LARGE
BRANCHES.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  VERNON...
  WINFIELD...
  DETROIT...
  BEDFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3412 8821 3410 8764 3387 8764 3387 8761
      3370 8775 3372 8826
TIME...MOT...LOC 0043Z 272DEG 43KT 3404 8829 3381 8848

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:08 PM CSTSpecial Weather StatementBMXMarion, Winston52 min
Mar 8, 6:44 PM CSTSpecial Weather StatementBMXFayette, Lamar46 min
Mar 8, 7:23 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar29 min
Mar 8, 7:45 PM CSTFlash Flood WarningBMXLamar3 hr
Mar 9, 9:50 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter20 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.